Arkansas, 2017Flash Flooding in Arkansas, August 14, 2017
August 14, 2017 · NWS JAN · 3 events in 2 counties and zones
A moist airmass remained in place across the ArkLaMiss during mid-August. A stalled front allowed for a good coverage of showers and thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist airmass remained in place across the ArkLaMiss during mid-August. A stalled front allowed for a good coverage of showers and thunderstorms across the area. These resulted in flash flooding for several locations as a strong upper level disturbance also moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 14, 5:58 AM CST, 17 minutes earlier.
Area forecast discussion, Aug 14, 5:58 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
658 AM CDT Mon Aug 14 2017
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Aside from a few patchy areas of fog and low stratus this morning,
the main concern for aviation hazards will be for convection,
especially in the GLH/GWO area today. Convective trends should be
on the decrease as we go into the evening hours. /EC/
&&
.DISCUSSION...
Today through tonight:
Broad mid-level troughing continues over the ArkLaMiss, along
with a weak frontal boundary that extends across the northern
portion of the area. A few thunderstorms are moving along this
boundary this morning, and expect this activity to continue
through the morning hours. This boundary will continue to be the
focus of the bulk of thunderstorm development today, generally
along the Highway 82 corridor. Will continue to highlight this
area for a limited risk of flash flooding, as the greatest
potential for flooding will continue to be near the boundary. For
the remainder of the area, precipitable water continues to be
well above two inches again, so expect scattered, diurnal
thunderstorm activity. High temperatures will range from the mid
80s in the north to the low 90s in south this afternoon.
Showers and thunderstorm will continue to be possible near the
boundary overnight as it remains over the northern portions of the
area. Another muggy night will prevail with lows in the mid
70s. /15/
Tuesday through Sunday:
After an unseasonably long stretch of contending with the
southward displaced westerlies and associated heavy convective
precipitation over the ArkLaMiss, it appears we will see the
pattern become more summer-like as the subtropical ridge shifts
northward across the Gulf Coast states. Plenty of moisture will
remain in the area, but weakening flow and decreasing
lift/convergence should make thunderstorm activity more
disorganized and diurnal in nature, especially for Wed through
Friday.
Going into the weekend, a shortwave trough crossing the mid MS
valley region is forecast to briefly suppress the ridge with a
weakness developing over the ArkLaMiss, and this could help to
increase diurnal convective chances before heights rise again next
week. Temperatures may increase to above normal values given the
increasing ridge influence. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 90 74 90 74 / 46 27 41 17
Meridian 91 74 89 74 / 47 28 43 15
Vicksburg 90 75 90 75 / 43 23 35 9
Hattiesburg 93 75 90 74 / 53 25 54 19
Natchez 90 74 89 74 / 43 23 45 13
Greenville 87 74 89 75 / 81 43 46 8
Greenwood 86 74 88 74 / 80 45 47 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Aug 14, 4:08 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
508 AM CDT Mon Aug 14 2017
ARZ074-075-MSZ018-019-025>036-151015-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-
508 AM CDT Mon Aug 14 2017
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Limited
TIMING...Today through Tonight
Thunderstorms with heavy rainfall moving across saturated soils
could bring localized flash flooding today into tonight.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An additional threat for localized flash flooding will continue
Tuesday.
(www.weather.gov/images/jan/graphicast/image1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
LAZ007>009-015-016-023>026-MSZ037>066-072>074-151015-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
508 AM CDT Mon Aug 14 2017
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
21
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Tropical page...
www.weather.gov/jan/tropical
National Hurricane Center Home Page...
www.nhc.noaa.gov/
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
www.weather.gov/jan/precipmaps
River Forecast Center...
www.weather.gov/lmrfc/
Significant River Flood Outlook...
www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 14, 5:24 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
624 AM CDT MON AUG 14 2017
ARZ075-141215-
Chicot AR-
624 AM CDT MON AUG 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHICOT COUNTY UNTIL
715 AM CDT...
At 624 AM CDT, Meteorologists were tracking a strong thunderstorm
near Dermott, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Dermott around 640 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Seek safe shelter inside a building or vehicle.
&&
LAT...LON 3352 9135 3353 9133 3352 9132 3352 9125
3343 9124 3344 9145 3356 9145 3356 9135
TIME...MOT...LOC 1124Z 265DEG 8KT 3355 9150
ECSpecial weather statement, Aug 14, 6:11 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
711 AM CDT MON AUG 14 2017
MSZ018-019-141300-
Sunflower MS-Bolivar MS-
711 AM CDT MON AUG 14 2017
...A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL WILL AFFECT
CENTRAL SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES UNTIL 800 AM
CDT...
At 710 AM CDT, Meteorologists were tracking a strong thunderstorm
near Ruleville, moving east at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Drew around 715 AM CDT.
Other locations impacted by this storm include Doddsville, Beulah,
Pace and Merigold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3361 9046 3353 9077 3353 9112 3368 9103
3376 9101 3378 9099 3379 9099 3394 9045
TIME...MOT...LOC 1210Z 264DEG 49KT 3377 9060
ECFlash Flood, Chicot
- When
- August 14, 6:15 AM CST to 11:00 AM CST
- Where
- Chicot County, 0.71 mi W of Dermott to 0.39 mi NNW of Dermott
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.519, -91.442
Street flooding occurred in Dermott. Over a foot of water occurred on some streets.
Flash Flood, Chicot
- When
- August 14, 7:50 AM CST to 10:15 AM CST
- Where
- Chicot County, 2.41 mi ESE of Ashton to 0.95 mi NW of Lake Vlg
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.305, -91.312
Minor street flooding occurred in Lake Village.
Flash Flood, Ashley
- When
- August 14, 7:55 AM CST to 10:15 AM CST
- Where
- Ashley County, 1.1 mi SSW of Portland to 1.66 mi N of Portland
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.216, -91.530
Minor street flooding occurred in Portland.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, August 14, 20171 death · 1 event
- Flash Flood and Hail in Colorado, August 14 to 15, 2017$100,000 · 1.25 in hail · 4 events
- Flash Flood in Texas, August 14 to 15, 2017$100,000 · 1 event
- Hail and Damaging Wind in Iowa, August 14, 2017$50,000 · 1 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 14, 20171.75 in hail · 19 events
- Flash Flood and Damaging Wind in Arizona, August 14, 2017$18,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in New Mexico, August 14, 20171.25 in hail · 10 events
- Lightning Strike in Florida, August 14, 20171 injured · 1 event
- Hail and Heavy Rain in South Dakota, August 14, 20172 in hail · 8 events
- Hail in Kansas, August 14, 20171.25 in hail · 8 events
- Flash Flood and Flood in South Dakota, August 14 to 15, 2017$2,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 14 to 16, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713305, 713307, 713306.